Preventing levodopa-induced dyskinesias
Olanow CW, Obeso JA.
The precise cause of levodopa-induced dyskinesias is unknown. Current evidence indicates that dyskinesias develop in response to pulsatile stimulation of striatal dopamine receptors. The half-life of the dopaminergic agent employed and disease severity are thought to affect the occurrence of pulsatile stimulation.
Dyskinesias are not seen or are attenuated with continuous delivery of levodopa or short-acting agonists, or with the use of long-acting agonists. In advanced disease, there are fewer striatal dopamine terminals and reduced buffering capacity; fluctuations in plasma levodopa concentration are more likely to cause fluctuations in striatal dopamine concentration and pulsatile stimulation of dopamine receptors. Pulsatile stimulation is thought to induce postsynaptic gene and protein changes that result in alterations in the patterns of neuronal communication, with the emergence of dyskinetic movements. Thus, strategies preventing pulsatile stimulation may prevent the development of dyskinesias.
These could include the use of dopaminergic agents with a relatively long half-life, neuroprotective therapies that prevent the loss of dopamine neurons, and transplantation strategies or trophic factors that increase the number of dopamine terminals capable of buffering fluctuations in striatal dopamine.
Alternatively, approaches that interfere with or compensate for postsynaptic molecular and neurophysiologic changes that ensue in downstream neurons might provide antidyskinetic benefits.
CITATION Ann Neurol. 2000 Apr;47(4 Suppl 1):S167-76; discussionS176-8